Share Facebook
Crohn's Disease Forum » General IBD Discussion » Sulfasalazine side effects


07-06-2012, 10:27 AM   #1
LuSmith
Member
 
Join Date: Jun 2012
Location: London, United Kingdom
Sulfasalazine side effects

Hey there.

Started my Sulfasalazine course yesterday and started getting a headache last night, this morning it was a full blown migraine and I'm feeling really nauseous. Is this a usual side effect of the drug? I don't really think I need it ATM, I only had one off day in the last couple of weeks so ive decided to give my poor head a break and leave it til tomorrow seeing as how it's affecting me so much I can barely do anything.

I only am meant to be on a two week course so I know the doctor will be miffed if I don't finish it but I can't cope with side effects when I have things to do. I went away last weekend and apart from one day of bowel problems and nausea I was fine, do I really need to take the meds if I feel not too bad?
07-06-2012, 02:40 PM   #2
ZM1019
Member
 
Join Date: Jun 2012
Location: Florida
First, you need to call your doctor. I just saw mine and she said it was very important to take the medication as prescribed for the time prescribed and to call right away if any problems. She said the worst thing is not to take the medication and not to tell the dr when you don't. She specifically mentioned not skipping doses. (She gave me Mesalmine instead of Sulfasalazine.) Also, stopping any antibiotic early is a really bad idea as it can make any infection antibiotic resistant. Please call the dr and discuss. There are other options the dr can recommend.

Second, side effects of Sufasalazine from the Mayo Clinic's Chron's page:

Side effects include nausea, vomiting, heartburn and headache. (That's not a complete list. You can look it up on the government side for the whole list.)
07-07-2012, 09:57 AM   #3
LuSmith
Member
 
Join Date: Jun 2012
Location: London, United Kingdom
I had to stop taking as the headaches were terrible. I don't have an infection afaik, my course was to see if it would keep the inflammation at bay (if it indeed was UC). I can't talk to my dr over the weekend as they are not open so gonna save it til Monday and call then, without taking it the headaches have settled down a bit so maybe it just didn't suit me.. Will get advice on Monday anyway
07-08-2012, 10:00 PM   #4
David
Co-Founder
 
David's Avatar
 
Join Date: Feb 2006
Location: Naples, Florida
Quite a few people are allergic to Sulfasalazine which is part of the reason Mesalamine was developed. If you're having really bad reactions to the Sulfasalazine, talk to your doctor so they can evaluate if it would be best to try something else.
__________________
It's good to be back
08-13-2012, 12:09 PM   #5
tek254
Senior Member
 
tek254's Avatar
 
Join Date: Jun 2011
Location: johnstown, Pennsylvania
I have been on sulfsalazine for three months. can only tolerate one dose (500). any more and nausea is extreme. which is why i take zofran. Has helped decrease symptoms for both AS and crohns.
01-01-2015, 01:17 PM   #6
Elektrikhd
Senior Member
 
Join Date: Nov 2012
Location: Washington, New Jersey

My Support Groups:
I was wondering if this was a known issue. My dr switched me to sulfazine because I started having arthritis-like joint pains and stiffness. The Sulfazine has helped with that, but I've had an increase in migraines since then. I thought it was work stress, but I'm on a break from work now and still having problems. I seem to recall that sulfa type compounds can be a migraine trigger. I tried looking some info up initially, but couldn't find much.
__________________
Crohn's dx in 2012, 19 days hospital
Winter 2015 Flare, 5 days hospital March, meds adjusted
(unDx flare 2009 caused by Zyrtec; suspect mild disease in 1990, age 6, followed by remission)

depression 2000, migraines 2012, glaucoma 2014

Humira (40mg/week)
Asacol (800mg 3x/day)
Prednisone when flaring
assorted supplements

Topamax (migraine)
Sumatriptan/Sumaval (as needed, migraine)
Latanaprost (glaucoma)
Viibryd (depression)
01-01-2015, 05:18 PM   #7
Lorikeetie
 
Join Date: Dec 2014

My Support Groups:
I found my migraines were terrible when I first started sulpha they did settle back down after a couple of months. Just increased my dose and have had a terrible migraine for a week. Hopefully it goes when my body gets used to it again.
Reply

Crohn's Disease Forum » General IBD Discussion » Sulfasalazine side effects
Thread Tools


All times are GMT -5. The time now is 10:35 PM.
Copyright 2006-2017 Crohnsforum.com